Kansas, 2014Damaging Winds in Kansas, June 14 to 15, 2014
June 14 to 15, 2014 · NWS TOP · 28 events in 11 counties and zones
During the late evening of June 14th and early morning hours of the 15th strong thunderstorms formed in western KS and southern NE. The storms eventually formed a line that produced winds up to 80 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.0 million
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late evening of June 14th and early morning hours of the 15th strong thunderstorms formed in western KS and southern NE. The storms eventually formed a line that produced winds up to 80 mph. The environment ahead of the line remained unstable and a strong low level jet contributed to the damaging winds. The line of thunderstorms gradually weakened as it headed eastward.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 14, 10:38 PM CST, 19 minutes earlier.
Area forecast discussion, Jun 14, 10:38 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1138 PM CDT Sat Jun 14 2014
.UPDATE...
Issued at 1138 PM CDT SAT JUN 14 2014
Line of storms has been producing wind gusts between 60 and 80
MPH. All the short term guidance continues to bring the linear MCS
across the forecast area through the morning. With the NAM and RAP
showing little convective inhibition ahead of the frontal boundary
(CNK is still in the upper 70s with dewpoints in the upper 60s),
think there is threat for damaging straight line winds.
UPDATE Issued at 949 PM CDT SAT JUN 14 2014
The tornado threat appears to have diminished across Republic and
Cloud counties due to the discrete storms lifting into NEB.
However the overall threat for severe storms still remains
overnight from the storms in northwest KS that are producing
damaging straight line winds. After collaborating with media and
EM partners, we felt it was better to go ahead and cancel the
tornado watch now while storms are still a couple hours away. Then
we'll deal with the northwest KS convection as it gets closer.
The latest RAP and NAM forecasts show surface based CIN remaining
near zero along and just ahead of the frontal boundary with some
instability and increasing deep layer shear. Because of this we
are anticipating that the damaging wind threat could persist
through the early morning hours as the storms move east.
&&
...Update to aviation forecast discussion...
.SHORT TERM...(This Evening through Sunday)
Issued at 332 PM CDT SAT JUN 14 2014
The main focus for the short term is on the potential for strong to
severe storms to develop late tonight through the overnight hours.
Water vapor imagery showed the mid-level low centered over Montana,
with the trough continuing to dig southward across the Rockies as it
pivots eastward. Models show this mid-level low remaining fairly
stationary into Sunday morning with the trough pivoting eastward
into the High Plains late tonight. This advancing trough will help
to push the area of low pressure currently situated over western
Kansas further east across the region. The combination of the
associated cold front and an embedded shortwave that models show
developing over northwest KS and tracking into southeast NE should
help to support the development of thunderstorms late tonight
through the overnight hours. Latest short range models show the
potential for a few discrete supercells developing near the
strengthening dryline and advancing cold front over northwest Kansas
and tracking northeastward into southern Kansas. These discrete
storms may barely clip far north central Kansas early this evening.
With the cap steadily weakening across that region, MUCAPE values
reaching into the 2500-3500 J/kg range, and steep lapse rates in the
mid-levels, these storms would likely be severe. However, it's worth
noting that this area of instability is not co-located with the best
shear (which is further west), but still would expect 0-6km bulk
shear values of 30kts to possibly 40kts. The primary severe threats
over far north central Kansas would be large hail and damaging
winds, however with decent low-level helicities in place, cannot
rule out the potential for an isolated tornado or two in that
region.
As the embedded shortwave catches up with the cold front late
tonight, models have been suggesting that a QLCS may develop over
western/central Kansas and track eastward through the overnight
hours into Sunday morning. Models are in fairly good agreement in
having the cold front move into north central Kansas by 05z-06z and
along a line stretching from Hiawatha to Topeka by around 12z. Most
of the precipitation should be focused along and behind the front,
however could see some scattered storms develop ahead of the front
along any outflow boundaries. This line of storms is progged to
enter into far north central KS between 04z-06z and gradually
progress eastward through the overnight hours. While these storms
should weaken some as they track eastward, there still looks to be
enough instability and shear to support some severe thunderstorms
with large hail and damaging winds. The main concern through the
overnight period will be the potential for damaging straight line
winds as a very strong southwesterly low-level jet (60-70kts at
850MB) develops over central KS by 06z. Even though this low-level
jet will weaken some as it moves east, 0-6km bulk shear should be
upwards of 40-50kts.
By Sunday morning, this activity should be focused across far
northeast and east central Kansas. Models show the cold front
tracking just south of the forecast area by late morning, but it may
stall out over southeast KS and southern Missouri through the day.
As a result, could see additional shower and thunderstorm
development along this boundary extend as far north as into east
central Kansas. With 2000-3000J/kg of MUCAPE and 30-40kts of 0-6km
bulk shear, any storms that were to develop over east central KS
could become strong to severe with large hail and strong winds
possible.
As for temperatures, increased cloud cover tonight will keep
temperatures warmer across eastern KS (into the upper 60s/near 70
degrees), but may cool into the lower 60s over north central KS
after the storms track to the east. Highs for Sunday should reach
into the low/mid 80s.
.LONG TERM...(Sunday Night through Saturday)
Issued at 332 PM CDT SAT JUN 14 2014
By Sunday evening the cold front that pushes through the area will
stall out over SE KS as the mid/upper low lifts northeast into
Canada. Shower and thunderstorm develop is possible along this
boundary in far SE KS during the evening hours. Overnight the front
lifts northward as the return flow becomes established and low level
moisture increases. Precip chances appear to linger into Monday
morning until clearing out in the afternoon. High temps warm
into the low to mid 90s with the arrival of southwest flow and
warmer 850 MB temps. The dewpoints will also remain high and low
temps struggle to drop below the mid 70s on Monday night. Tuesday
should be mostly dry with high temps again in the low to mid 90s.
On Wednesday a strong mid/upper level trough digs into the central
Rockies, and as it approaches the models are suggesting a possible
lead short wave that would cause showers and thunderstorms during
the afternoon and evening. Although there is model disagreement on
the exact track and timing of these weak disturbances. On Wednesday
night the main trough lifts into the plains causing more widespread
precip across the region. A cold front is forecast to pass through
the area sometime on Thursday and or Friday therefore keeping the
chance for showers and thunderstorms around. The models do disagree
on if the trough that lifts out stays together as one piece of
energy or there is more phasing. This will play a role in the speed
of the front as well as if a surface low occludes and slowly drifts
through the northern plains and upper Midwest. Temps later in the
week will be regulated by the increased precip chances and possible
cloud cover. High temps generally stay in the 80s with lows in the
60s.
&&
.AVIATION...(For the 06Z TAFs through 06Z Sunday Night)
Issued at 1138 PM CDT SAT JUN 14 2014
Have made some minor timing adjustments to when convection should
impact the terminals. Otherwise the forecast seems to be on track.
There is the potential for brief IFR conditions as the convection
moves through.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
UPDATE...Wolters
SHORT TERM...Hennecke
LONG TERM...Sanders
AVIATION...Wolters
Hazardous weather outlook, Jun 14, 9:51 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1051 PM CDT SAT JUN 14 2014
KSZ008>012-020>024-026-034>040-054>056-058-059-160400-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1051 PM CDT SAT JUN 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...TONIGHT.
SEVERE WEATHER REMAIN POSSIBLE OVERNIGHT AS A LINE OF THUNDERSTORMS
MOVES EAST ACROSS THE AREA THROUGH THE EARLY MORNING. THIS LINE OF
STORMS IS EXPECTED TO MOVE INTO REPUBLIC...CLOUD AND OTTAWA
COUNTIES AROUND MIDNIGHT. THE STORMS ARE EXPECTED TO PROGRESS
EAST AND EXIT ANDERSON COUNTY AROUND 7AM. DAMAGING STRAIGHT LINE
WINDS GUSTING TO AROUND 70 MPH WILL BE POSSIBLE WITH THE STORMS.
THERE COULD ALSO BE LARGE HAIL WITH THE STORMS. RAINFALL COULD
BRIEFLY BE HEAVY, BUT THE DURATION IS EXPECTED TO BE SHORT ENOUGH
THAT CHANCES FOR FLASH FLOODING REMAIN SOMEWHAT LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS MAY CONTINUE INTO SUNDAY MORNING OVER EAST CENTRAL
KANSAS...WITH REDEVELOPMENT OF THUNDERSTORMS POSSIBLE IN EAST
CENTRAL KANSAS SUNDAY AFTERNOON AND SUNDAY NIGHT. SOME SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AFTERNOON AND EVENING.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AREA WIDE MONDAY
MORNING. THUNDERSTORM CHANCES RETURN TO MUCH OF THE AREA FROM
WEDNESDAY AFTERNOON THROUGH FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE READY TO REPORT SEVERE WEATHER THROUGH THE
EARLY MORNING HOURS.
WOLTERS
Thunderstorm Wind, Republic
- When
- June 14, 10:57 PM CST to 10:59 PM CST
- Where
- Republic County, 2.23 mi WSW of Warwick
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.990, -97.920
Tree limbs up to 7 inches in diameter were down.
Thunderstorm Wind, Republic
- When
- June 14, 11:00 PM CST to 11:02 PM CST
- Where
- Republic County, 0.53 mi E of Courtland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.780, -97.890
Wind gusts estimated 60 to 70 mph.
Thunderstorm Wind, Republic
- When
- June 14, 11:09 PM CST to 11:11 PM CST
- Where
- Republic County, Belleville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 39.820, -97.630
Power lines down. Law enforcement reported power outages in Belleville.
Thunderstorm Wind, Cloud
- When
- June 14, 11:15 PM CST to 11:17 PM CST
- Where
- Cloud County, (Cnk)blosser Apt Con
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.550, -97.650
Thunderstorm Wind, Cloud
- When
- June 14, 11:17 PM CST to 11:19 PM CST
- Where
- Cloud County, 0.53 mi E of Concordia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.570, -97.660
Large tree down in the city of Concordia.
Thunderstorm Wind, Ottawa
- When
- June 14, 11:21 PM CST to 11:23 PM CST
- Where
- Ottawa County, 4.5 mi ENE of Ada
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.170, -97.820
Thunderstorm Wind, Ottawa
- When
- June 14, 11:30 PM CST to 11:32 PM CST
- Where
- Ottawa County, 0.87 mi SE of Minneapolis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.120, -97.710
Sheriff reports there is tree and structural damage in Minneapolis.
Thunderstorm Wind, Cloud
- When
- June 14, 11:30 PM CST to 11:32 PM CST
- Where
- Cloud County, 0.53 mi E of Jamestown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.600, -97.860
Tree limbs down in Jamestown.
Thunderstorm Wind, Ottawa
- When
- June 14, 11:40 PM CST to 11:42 PM CST
- Where
- Ottawa County, 0.69 mi S of Tescott
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.010, -97.880
Numerous tree limbs up to 6 inches in diameter down across town.
Thunderstorm Wind, Ottawa
- When
- June 14, 11:43 PM CST to 11:45 PM CST
- Where
- Ottawa County, 2.12 mi NE of Bennington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.050, -97.570
There was brief power loss and small tree limbs down.
Thunderstorm Wind, Ottawa
- When
- June 14, 11:45 PM CST to 11:47 PM CST
- Where
- Ottawa County, 0.54 mi W of Culver
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.970, -97.760
Wind gusts estimated. Tree limbs up to 6 inches in diameter down.
Thunderstorm Wind, Ottawa
- When
- June 14, 11:51 PM CST to 11:53 PM CST
- Where
- Ottawa County, 4.18 mi N of Bennington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.090, -97.590
Tree limbs down on a house. Power flashes were seen.
Thunderstorm Wind, Cloud
- When
- June 15, 12:05 AM CST to 12:07 AM CST
- Where
- Cloud County, 0.53 mi W of Miltonvale
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 39.350, -97.460
Tree limbs up to 8 inches in diameter down.
Thunderstorm Wind, Dickinson
- When
- June 15, 12:06 AM CST to 12:08 AM CST
- Where
- Dickinson County, Solomon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.920, -97.370
Numerous tree limbs around 3 inches in diameter down.
Thunderstorm Wind, Dickinson
- When
- June 15, 12:08 AM CST to 12:10 AM CST
- Where
- Dickinson County, 2.62 mi NW of Sutphen
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.080, -97.080
There was debris flying around outside.
Thunderstorm Wind, Clay
- When
- June 15, 12:14 AM CST to 12:16 AM CST
- Where
- Clay County, 4.82 mi E of Industry
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.130, -97.080
Wind gusts estimated. Power was out.
Thunderstorm Wind, Clay
- When
- June 15, 12:15 AM CST to 12:17 AM CST
- Where
- Clay County, Clay Center
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.380, -97.120
A tree limb fell on power line.
Thunderstorm Wind, Geary
- When
- June 15, 12:22 AM CST to 12:24 AM CST
- Where
- Geary County, 1.75 mi SE of Camp Forsythe
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.050, -96.810
Thunderstorm Wind, Dickinson
- When
- June 15, 12:22 AM CST to 12:24 AM CST
- Where
- Dickinson County, 2.62 mi NW of Sutphen
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.080, -97.080
Tree limbs up to 10 inches in diameter down. Telephone pole broke and machine shed flattened.
Thunderstorm Wind, Riley
- When
- June 15, 12:45 AM CST to 12:47 AM CST
- Where
- Riley County, 0.54 mi E of Manhattan
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.180, -96.570
Tree limbs and power lines down in the city.
Thunderstorm Wind, Geary
- When
- June 15, 12:47 AM CST to 12:49 AM CST
- Where
- Geary County, 1.61 mi W of Olson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.880, -96.830
Thunderstorm Wind, Pottawatomie
- When
- June 15, 12:55 AM CST to 12:57 AM CST
- Where
- Pottawatomie County, 0.69 mi S of Onaga Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.490, -96.170
Thunderstorm Wind, Shawnee
- When
- June 15, 1:09 AM CST to 1:11 AM CST
- Where
- Shawnee County, 0.87 mi NW of Willard
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.110, -95.960
Three power poles leaning over onto Carlson Rd.
Thunderstorm Wind, Shawnee
- When
- June 15, 1:20 AM CST to 1:22 AM CST
- Where
- Shawnee County, 2.96 mi SSW of Elmont
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.130, -95.720
Tree limbs around 3 inches in diameter down.
Thunderstorm Wind, Shawnee
- When
- June 15, 1:20 AM CST to 1:22 AM CST
- Where
- Shawnee County, 1.75 mi WSW of Elmont
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.160, -95.730
Tree limbs around 3 inches in diameter down.
Thunderstorm Wind, Shawnee
- When
- June 15, 1:25 AM CST to 1:27 AM CST
- Where
- Shawnee County, 2.33 mi SSE of Elmont
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.140, -95.680
Tree limbs around 6 inch in diameter down at NE 50th and Rochester.
Thunderstorm Wind, Lyon
- When
- June 15, 1:55 AM CST to 1:57 AM CST
- Where
- Lyon County, 0.69 mi S of Olpe
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.260, -96.170
Trees blown down. Storage unit destroyed. Power outages.
Thunderstorm Wind, Franklin
- When
- June 15, 2:40 AM CST to 2:42 AM CST
- Where
- Franklin County, Wellsville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3.0 million
- Reported by
- Trained Spotter
- Coordinates
- 38.720, -95.080
Trees were uprooted. There was damage to the high school roof. Numerous power lines down over a large swath of Wellsville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 14 to 15, 2014$69 million · EF0 · 70 events
- Hail and Damaging Winds in Kansas, June 14, 2014$3.7 million · 4 in hail · 83 events
- Tornado and Hail in Kansas, June 14, 2014$1.9 million · EF1 · 17 events
- Flash Flooding and Flooding in Minnesota, June 14 to 15, 2014$3.0 million · 7 events
- Hail and Damaging Winds in Colorado, June 14, 2014$100,000 · 1.75 in hail · 19 events
- Flash Flooding and Flooding in Iowa, June 14 to 15, 2014$100,000 · 52 kt wind · 16 events
- Hail and Damaging Winds in Kansas, June 14, 20142 in hail · 25 events
- Tornado and Hail in Colorado, June 14, 2014EF0 · 19 events
- Hail and Damaging Winds in Kansas, June 14 to 15, 201461 kt wind · 14 events
- Flash Flood and Flooding in South Dakota, June 14 to 15, 20141.75 in hail · 10 events
- Hail and Damaging Winds in South Dakota, June 14, 20141.75 in hail · 7 events
- High Wind in Minnesota, June 14, 20147 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521588, 518991, 518992, 518993, 518994, 518995, 518996, 518998, 518997, 518999, 519000, 519001, 519002, 519003, 519004, 519005, 519006, 519007, 519008, 519009, 519010, 519011, 519012, 519013, 519014, 519015, 519016, 519017.